Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

The asymptotic behavior near the crest of waves of extreme form


Author: J. B. McLeod
Journal: Trans. Amer. Math. Soc. 299 (1987), 299-302
MSC: Primary 76B15
MathSciNet review: 869413
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The angle which the free boundary of an extreme wave makes with the horizontal is the solution of a singular, nonlinear integral equation. It has been proved only recently that solutions exist and that (as Stokes suggested in 1880) these solutions represent waves with sharp crests of included angle $ \frac{2} {3}\pi $. Amick and Fraenkel have investigated the asymptotic behavior of the free surface near the crest and obtained an asymptotic expansion for this behavior, but are unable to say whether the leading term in this expansion has a nonzero coefficient (and so whether it is in fact the leading term or not). The present paper shows that the coefficient is nonzero and determines its sign.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 76B15

Retrieve articles in all journals with MSC: 76B15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1987-0869413-6
PII: S 0002-9947(1987)0869413-6
Keywords: Water waves, nonlinear integral equations, asymptotic analysis
Article copyright: © Copyright 1987 American Mathematical Society